clin pro 2
Home > Flashcards > Print Preview
The flashcards below were created by user
on FreezingBlue Flashcards
. What would you like to do?
What are some causes why animals won't stay anesthetized?
- Endotracheal tube
What causes the vaporizer to keep the patient awake?
- setting too low or turned off
- Check anesthetic level in fill window
- Malfunction-does iso vaporizer need to maintained at 3-4% for surgical plane
What can go wrong with the endotracheal tube that would cause the patient to wake up?
- the placement of the tube
- not in esophagus
- Cuff blow by
How can oxygen cause problems under anesthesia?
- Flow rate too low: not getting enough anesthetic
- Excessive use of flush valve (dilution of anesthetic)
- Too shallow
- Correct assembly
- Tight connections
What are the causes of that a patient would be too deeply anesthetized?
- Vaporizer setting too high for the patient
- Dose of injectable too high (induced)
- pre-existing problem
- B. anemia
What are some signs of patient being too deep?
- Resp<8/min may be shallow or dyspneic
- Mucous membranes pale, may be cyanotic
- Pulse weak, hypotension(<80mmHg)
- Cardiac arrhythimias
- Cold extremities ears hypothermia
- Reflexes absent: PLR, Corneal reflexes
- Muscle tone flaccid
- Pupils dilated
How would you treat a patient who is too deeply anesthezied?
- Decrease vaporizer setting (possibly turn off)
- Bag with 100% O2 every 5 sec. until signs of recovery
- Increased heart rate
- Stonger pulse
- improved color and crt
- consider iv fluids, external heat, drugs, reversal agents
What are the causes of pale mucous membranes?
- Preexisting anemias
- Intraoperative blood loss
- Drugs causing vasodilation and hypotension
What are the preexisting anemias?
- Feline leukemia virus
- Hemolytic anemias
- Chronic Renal failure
What are the drugs that cause vasodilation and hypotension?
- Inhalation agents (halothane)
- Acepromazine (hypotension)
Treatment for pale mucous membrane?
- Determine anesthetic depth lighten if too deep
- Monitor vital signs- heart/ rep. rate pulse CRT
- Consider fluid therapy, transfusion (on DVM's orders)
- Warm patients
- Pain relief
What causes prolonged CRT?
- Preexisting shock
- bloodloss intraoperatively
- Excessive anesthetic depth
- Drug related
What drugs cause Hypotension?
- Inhalation anesthetic
How would you treat hypotension?
- Immediately check pulse and blood pressure, absence of femoral pulse indicates pressure <40mmHg
- IV fluids- crystalloids, Colloids
- Reduce anesthetic depth if possible
- Administer 100% O2
- Keep warm
What drugs would you use for hypotension?
- corticosteroids:commonly used
- cardiac inotropes(increase force of contraction)
What causes dyspnea and/ or cyanosis?
- Unable to obtain oxygen
- Unable to breathe normally
- Anesthetic too deep
Why is the patient unable to obtain oxygen?
- No oxygen in tank
- Flowmeter off
- Endotracheal tube blocked
What are some reasons why the airway might be obstructed?
- ET tube blocked
- Excessive flexion of neck
- Laryngospasm: especially on untubating patient
- Brachycephalic conformation
- aspiration (if not intubated)
What are some respiratory pathology?
- Pulmonary edema
- Diaphragmatic hernia
- Pleural effusion
What would you see when a patient is in dyspnea and or cyanosis?
- Exaggerated chest or abdominal movements on inspiration
- Blue purple mucous membranes
How would you treat dyspnea and cyanosis?
- Determine oxygen source adequate
- Bag with 100% Oxygen (vaporizer off) and observe chest wall for movement.continue until pulse oximeter is 90-95% or mucous membrane color improves
- If unable to intubate consider tracheostomy or 14 g IV cath into cricothyroid ligament w/3cc syringe attached to Y piece.
- IV fluids drugs (doxapram)
- Monitor closely cardiac arrest may follow
- Post operative supplemental oxygen may be necessary
What causes tachypnea?
- surgical stimulation
- Inadequate anesthetic depth
- Opiod (panting)esp. oxymorphone
- Paradoxical response to hypoxia and hpercapnia in excessively deep anesthesia
How do you treat tachypnea?
- If normal anesthetic depth, temp, and vital signs dont change vaporizer setting usually self corrects within 1-2min
- Consider analgesia if pain induced
- Tend to see i obese and toy breeds. May need to assist or control ventilation.
What causes Tachycardia?
- Preexinsiting condition
- surgical stimulation
What drugs cause tachycardia?
What are the preexisitng condition that causes tachycardia?
- congestive heart failure
When do you see tachycardia?
- In stage III of anesthesia
- Heart rate>160 (large dog)
- Heart rate >180 (small dog)
- Heart rate >240 (cat)
How can you treat tachycardia?
- Checkdepth may need to increase if heart
- If cause is shock treat hypotension
What causes bradycardia?
- stimulation of vagus nerve
- Deep anesthesia
What drugs cause bradycardia?
- xylazine or medetomidine
What causes stimulation of vagus nerve?
- Endotracheal intubation
- Ocular surgery
- Handling of viscera
In what rate is consider bradycardia?
<100 in cats
How to treat bradycardia?
- Not all require treatment, check anesthetic depth: remember.
- Decrease vaporizer setting if needed
- 100% oxygen (bag)
- If caused by drugs or excess vagal stimulation- atropine or glycopyrrolate IV consider the use of epinephrine
What causes cardiac arrhytmia?
- Preexisting heart disease
- Gastric dilation and volvulus
- electrolyte abnormalities
- Myocardial contusion (bruse heart cause by trauma)
- PVC barbiturate, halothane hypoxia, cardiac disease trauma, acid base electrolyte abnormality epinephrine.
What do you see during cardiac arrhythmias?
- Dropped beats on auscultation
- Pulse deficit
- ECG abnormalities
Treatment for cardiac arrythmias
- R/O inadequate oxygen flow or CO2 accumulation
- Ventilate with oxygen 100% oxygen
- drugs lidocaine (local anesthesia)
- If injected IV corrects arrhytmias
What drugs cause respiratory arrest?
- IV ketamine
True or false: Prolonged bagging with oxygen cause respiratory arrest?
What are causes of respiratory arrest?
- prolonged bagging with O2
- anesthetic overdose
- lack of oxygen flow
- preexisting respiratory disease
How do you treat respiratory arrest?
- If from drugs or bagging- give 1 breath every 30 sec while continuing to monitor
- Otherwise inform DVM, Intubate (if not already) administer 100% oxygen
- Check heart to r/o cardiac arrest
- Turn off vaporizer
- Ensure oxygen flow
- R/O airway obstruction
- Bag every 3-5sec until vital signs improve
- IV cath, fluids at shock rates
- Drugs: doxapram: respiratory stimulant, reversing agents
- keep warm
- discontinue bagging for 15-30 seconds, observe for breathing
What do you do during cardiac arrest?
Check for airway, breathing, start compression, give drugs
- Intubate administer 100% oxygen
- Make sure no obstruction of airway (chest movement)
- One breath per 2 compressions
- One breath every 3-5 sec
- Alternate 2 breaths with 10 compression if solo
- 1-2 compressions per second
- acupunture nose
- Cardiac pump-small animals: manually compressing the heart
- Thoracic pump-large animals:changing the in the thorax
- Palpable femoral pulse should occur with each compression
- Defibrillate for ventricular fibrillation
- IV fluids
- IT a 2x dose for atropine, epinephrine, Lidocaine
- IV central line if possible
- IC lest preferable: can cause more damage if needle is in wrong chamber
What would you like to do?
Home > Flashcards > Print Preview